Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Loss of facial & other body fat
Jun 23, 2000

Greetings & Thank you for your time.

I'm on triple therapy (Crix, zerit, epivir) for 1 1/2 now. 750 Tcells, 31% and VL < 50 and those stats just keep going up. prior to that I was on AZT and epivir for a year until the VL started to rear it's ugly head. No other medications have been exausted. So for the past year it seems I have experienced noticable fat loss in the face, arms and legs. In my readings I worry that the Zerit is the cause. I have talked to the Doc about this, but the last visit we decided not to change. I realy think he is good, no, I know he is good. but I have fears of looking like a skeleton as time rolls on. I would appreciate another opinion.

Response from Dr. Henry

Increasing age, time with HIV, time on HIV drugs, good response to therapy -- all have been implicated as possibly impacting the fat changes that are being observed. In addition, which drugs a person is on may play a role too. Crixivan tends to put weight on (stomach, neck) while D4T may be involved with fat loss from face/extremities. Aggressive attention to nutrition, exercise, hormone levels, and use of supplements like co-Enzyme Q, L-carnitine, N-acetyl cysteine, B complex vitamins may favorably impact fat problems (unproven). Also under study are growth hormone and oral diabetic drugs. Switching drugs around to more fat friendly drugs within a class sometimes helps (? better early than late) so trying perhaps Ziagen for the D4T and consider a different PI or class might be worth discussing. WIth a CD4 count of > 750 attention should be paid to other health issues as well. Drug holidays are also an approach that is under study. There is very little hard data to know what is the best thing to do but all of the above are on the table as viable approaches. Keith Henry, M.D.



Previous
Buffalo Hump
Next
Facial wasting

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement